Indiana, 2007

Hail and Damaging Winds in Indiana, June 8, 2007

June 8, 2007 · NWS IWX · 6 events in 5 counties and zones

Thunderstorms developed in a weakly capped and moderately unstable environment ahead of a cold front. Strong winds aloft allowed for several of the storms to occasionally bow out producing reports of wind damage across portions of northern and eastern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed in a weakly capped and moderately unstable environment ahead of a cold front. Strong winds aloft allowed for several of the storms to occasionally bow out producing reports of wind damage across portions of northern and eastern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 5:00 AM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 5:00 AM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EDT FRI JUN 8 2007

.AVIATION...
FEW SHOWERS WERE DEVELOPING WEST OF SBN BUT SHOULD REMAIN FAIRLY
ISOLATED EARLY THIS MORNING SO NO PLANS TO EXTEND PAST 12Z IN TAFS.
CDFNT OVER WRN IL PICKING UP SPEED LAST FEW HOURS AND SHOULD MOVE
THROUGH SBN BY 17Z AND FWA BY 20Z. WITH BETTER OPPORTUNITY FOR FWA
TO DESTABILIZE BEFORE FROPA INTRODUCED TEMPO -TSRA TO TAF. AFTER
FROPA CLOUD COVER WILL DIMINISH. WINDS WILL CONTINUE STRONG/GUSTY
TODAY, THOUGH CONSIDERABLY LESS THAN YDAY. WINDS WILL DIMINISH EARLY
THIS EVE AND SKIES CLEAR AS HIGH PRESSURE BUILDS INTO THE AREA
BEHIND THE FRONT.

&&

.SHORT TERM...
00Z SOUNDINGS ALONG WITH RECENT ACARS FROM FWA/SBN SHOWING STRONG
CAP AROUND 8KFT OVER THE CWA. BKN LINE OF TSTMS FROM APN-STL WELL
AHEAD OF FRONT ALONG 850MB THETA-E RIDGE AND EDGE OF THE
CONVECTIVE LID. ALTHOUGH BEST DYNAMICS WILL PASS NORTH OF THE CWA
TODAY, A SHRTWV WILL SWING THROUGH THE AREA. 700MB CAA AHEAD OF
THIS SHRTWV WILL CONTINUE TO WEAKEN THE CAP OVER THE AREA DURING
THE DAY AS FIRST 850MB THETA-E RIDGE AND THEN SFC CDFNT MOVE
ACROSS THE CWA. THUS, CONTD WITH TSTM CHANCES ACROSS THE AREA
TODAY WITH HIGHEST POPS SE WHERE FROPA WILL OCCUR CLOSER TO MAX
HEATING AND BETTER OPPORTUNITY FOR U60S DEWPOINTS OVER SRN IL/MO TO
ADVECT INTO THE AREA. OTRWS, GIVEN LACK OF CONVECTION OVER OUR AREA
THUS FAR AND CURRENT TEMPS IN THE NW CONSIDERABLY ABOVE FCST HIGHS
FOR FRI, HAVE BUMPED UP MAXES, THOUGH STILL EXPECTING NON-DIURNAL
TEMPS DUE TO CAA AND LOW LEVEL FLOW VEERING TO NW OFF OF LM.

SFC HIGH PRES WILL BUILD INTO AREA TONIGHT ALLOWING SKIES TO CLEAR
WITH GOOD RADIATIONAL COOLING RESULTING IN MINS AROUND 30F COOLER
THAN CURRENT NIGHT.

&&

.LONG TERM...
AS TODAYS SHRTWV PULLS NE INTO CANADA, UPR LEVEL RIDGE WILL AGAIN
BUILD OVER THE MS VALLEY IN GRTLKS OVER THE WEEKEND AND EARLY NEXT
WEEK RESULTING IN A SLOW WARMING TREND. GFS CONTS TO BE FASTER THAN
THE ECMWF TO BREAK THIS RIDGE DOWN AND EVEN BRINGING SOME QPF INTO
THE CWA BY TUE NIGHT. WITH BLOCKING LOW IN PLACE OFF THE EAST
COAST, THINK THIS SCENARIO IS TOO AGGRESSIVE AND HAVE MAINTAINED A
DRY FCST EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR LMZ043-
     046.

&&

JT
Hazardous weather outlook, Jun 8, 3:16 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 AM EDT FRI JUN 8 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
416 AM EDT FRI JUN 8 2007 /316 AM CDT FRI JUN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

AS A COLD FRONT MAKES IT WAY ACROSS THE AREA TODAY...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE IS A RISK FOR SEVERE
WEATHER MAINLY ALONG AND EAST OF A LOGANSPORT INDIANA TO COLDWATER
MICHIGAN LINE FROM LATE MORNING INTO THIS AFTERNOON. DAMAGING
THUNDERSTORM WIND GUSTS TO 60 MPH WILL POSE THE GREATEST
RISK...BUT ISOLATED HAIL TO ONE INCH IN DIAMETER WILL ALSO BE
POSSIBLE.

HIGH WAVES ALONG LAKE MICHIGAN SHORE WILL RESULT IN AN INCREASED
RISK OF RIP CURRENTS TODAY...ESPECIALLY NEAR PIERS AND JETTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING ACROSS PARTS OF
THE AREA.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-090830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
416 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON
WITH WAVES SLOWLY SUBSIDING TO 1 TO 3 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 8, 11:23 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT FRI JUN 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             LIMA                    40.74N  84.11W
06/08/2007  E0.75 INCH       ALLEN              OH   TRAINED SPOTTER

            PENNY HAIL IN DOWNTOWN LIMA

&&

BJS
Local storm report, Jun 8, 11:34 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1234 PM EDT FRI JUN 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             LAFAYETTE               40.76N  83.95W
06/08/2007  E1.75 INCH       ALLEN              OH   TRAINED SPOTTER

            HAIL BETWEEN HALF DOLLAR AND GOLF BALL SIZE

&&

BJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wabash

When
June 8, 12:09 PM EST to 12:10 PM EST
Where
Wabash County, 1.57 mi W of Hartman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -85.880

A tree was blown over.

Thunderstorm Wind, Huntington

When
June 8, 12:26 PM EST to 12:27 PM EST
Where
Huntington County, 1.05 mi W of Plum Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.730, -85.420

A semi trailer was blown over on Interstate 69 at mile marker 79.

Thunderstorm Wind, Wells

When
June 8, 12:35 PM EST to 12:36 PM EST
Where
Wells County, 1.25 mi ESE of Ossian
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.870, -85.150

Large tree branch down.

Thunderstorm Wind, Allen

When
June 8, 12:37 PM EST to 12:38 PM EST
Where
Allen County, 1.48 mi NNW of Yoder
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.950, -85.180

Several trees and power lines down.

Hail, Adams

When
June 8, 12:40 PM EST to 12:41 PM EST
Where
Adams County, 1.05 mi E of Monmouth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.870, -84.930

Thunderstorm Wind, Adams

When
June 8, 12:47 PM EST to 12:48 PM EST
Where
Adams County, 1.05 mi W of Decatur
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.830, -84.950

Two trees, one of which was 12 inches in diameter, were blown down along with several small branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25583, 25584, 25585, 25586, 25582, 25587.